Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 136, NWS Cleveland, OH

July 27, 2002Ashtabula County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 27, 2002, 5:15 PM EDT for Ashtabula County, Ohio. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 5:15 PM EDT (21:15 UTC)
Expired
Jul 27, 2002, 6:15 PM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:40 PM EDTThunderstorm WindPierpont, OHThunderstorm winds downed a large tree. The tree landed on a house and caused some damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS51 KCLE 272115
SVRCLE
OHC007-272215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN OHIO...

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF JEFFERSON...MOVING EAST AT
  25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JEFFERSON
  PIERPONT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT SAT JUL 27 2002

UNSETTLED IWX TO CONT AS SCT SHRA AND TSRA CONT TO DVLP IN AN ARND
FA.  12Z ETA BRINGS NICE VORT ACRS NRN 1/2 OF FA LATER TGNT.  SUM 3H
DIV AS WELL WITH PWATS NR 2 INCH OVRNGT.  WL GO WITH LIKELY POPS
NERN 1/2 OF FA WITH SCT WORDG ELSWHERE.  ATMOSPHERE RMNS UNSTABLE ON
SUN BUT LTTL IN THE WAY OF CONV NR SFC.  GIVEN BIG CAPES WL HANG ON
TO SMALL CHC POPS.  WK LO PRES TO DVLP OVR LWR OH VLY TMRW NGT WITH
ANOTHER BNDRY TO MOV N ACRS FA.  CDNFT TRAILING THIS LOW WL APPROACH
FM THE NW LT MON SO WL NEED TO CONT WITH CHC WORDG BOTH SUN NGT AND
MON WITH BETTER PRECIP CHCS MON AFT.

GUID TEMPS LK GOOD AND WL BE MAKING ONLY MINOR CHGS.  LOT/S OF CLDS
THRU THE PD.

.CLE...
OH...NONE.
PA...NONE.

KUBINA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:58 PM EDTSevere Thunderstorm WarningCLELucas62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.